DEAR DR. ROACH: My doctor placed me on insulin for diabetes because I was not able to bring my glucose below 100. The bloodwork results are now 120 glucose and 6.6 hemoglobin A1C. I have been averaging 6.5 hemoglobin A1C for over two years. I have been taking glucose readings three times a day, with results between 108 and 147 mg/dl. My blood pressure reads 117/61, and my heart rate averages 55. All my bloodwork is within normal limits. I'm 65 years old and was wondering if taking the insulin is needed at this time. I still work, and I'm very active for my age. I take 15 units of insulin injections at night before bed. I also take XIGDUO XR 10 mg/1,000 mg in the morning after breakfast. The other medication I take is 10 mg of simvastatin before bedtime for my cholesterol, which is within the limit when I do my bloodwork. What can I do to get off the insulin? -- S.R.
ANSWER: I understand why people want to stop taking insulin. Many people do not like giving themselves an injection every day. However, it is hard to argue with the success you have had on your current regimen. Your blood sugars, confirmed by your A1C, are in the near-normal range, and your results are very close to what most experts would recommend.
Another consideration is that the insulin you are taking keeps your own pancreas from having to make insulin. This might help your long-term ability to regulate blood sugar. Your insulin is a long-acting form of human insulin, which is the most natural way of replacing the insulin your body can't make enough of. You also take a potent combination of oral medicines to help the insulin work better.
I spoke with one expert, who said she would consider looking at your body's ability to make insulin (through a blood test called a C-peptide level). If that level were low, it would be unlikely that you would have success going off insulin.
If you still feel strongly about trying to get off insulin, speak to the doctor managing your diabetes about trying to slowly taper off the insulin, going down one or two units a day every week or so. Do not try this without discussing with your doctor; he or she would need to monitor your sugars very carefully during the process.
DEAR DR. ROACH: I was diagnosed three months ago with osteoarthritis in my knees, including an itchy rash on my right thigh, which is dormant for some hours during the day; other times, it is almost unbearable. I have started some over-the-counter supplements, including boswellia and turmeric, with good results for the knee pain. But the rash concerns me.
ANSWER: Osteoarthritis and rash normally do not go together. There can be several types of skin changes in a different condition, rheumatoid arthritis, which generally does not affect the knees as much as it does the hands and wrists. So, I suspect that the joint and skin problems are separate issues.
This time of year, when I hear about itchy rashes, I look for dry skin changes such as eczema. I often tell people to start with some moisturizers, especially applied after bathing. If symptoms continue and I cannot make a diagnosis by exam, I will refer to a dermatologist.
I am glad you are having a good response to the supplements. Both boswellia and turmeric present some evidence that they may benefit people with osteoarthritis, and have a generally favorable side effect profile.
The arthritis booklet discusses rheumatoid arthritis, osteoarthritis and lupus. Readers can order a copy by writing:
Book No. 301
628 Virginia Dr.
Orlando, FL 32803
Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient's printed name and address. Please allow four weeks for delivery.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.
(c) 2018 North America Syndicate Inc.
All Rights Reserved
Join the Discussion
paNOW is happy to provide a forum for commenting and discussion. Please respect and abide by the house rules: Keep it clean, keep it civil, keep it truthful, stay on topic, be responsible, share your knowledge, and please suggest removal of comments that violate these standards. See full commenting rules.